Alert archive / Minnesota / Flash Flood Warnings in 2007

Flash Flood Warning 7, NWS Duluth, MN

September 19, 2007Saint Louis County, Minnesota

NWS Duluth, MN issued this flash flood warning at Sep 19, 2007, 1:10 AM CDT for Saint Louis County, Minnesota. It took effect at Sep 19, 2007, 1:17 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2007, 1:10 AM CDT (06:10 UTC)
In effect from
Sep 19, 2007, 1:17 AM CDT
Expired
Sep 19, 2007, 7:00 AM CDT
In force
6 hr
Issued by
NWS Duluth, MN
Area
Whole counties

County Saint Louis County, MN

The radar

The Duluth radar (KDLH), 86 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 6.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2007-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2007-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDLH 190617
FFWDLH
MNC075-137-191200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DULUTH MN
110 AM CDT WED SEP 19 2007

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LAKE COUNTY IN NORTHEAST MINNESOTA...
  NORTHERN ST. LOUIS COUNTY IN NORTHEAST MINNESOTA...
  THIS INCLUDES THE CITIES OF...ELY...COOK...

* UNTIL 700 AM CDT

* AT 110 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAINFALL OVER MUCH OF NORTHERN ST. LOUIS AND NORTHERN
  LAKE COUNTIES. HEAVY RAINFALL WILL CONTINUE FOR MUCH OF THE EARLY
  MORNING HOURS...WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR IN
  SPOTS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TOWER...
  ELY...BASSWOOD LAKE...SNOW BANK LAKE...CRANE LAKE AND WINTON. 

THE FLASH FLOOD WARNING WILL ALSO AFFECT THE BOUNDARY WATERS CANOE 
AREA WILDERNESS IN NORTHERN ST. LOUIS AND LAKE COUNTIES.

RAINFALL HAS BEEN HEAVY AT TIMES DURING THE EVENING AND EARLY 
MORNING...WITH DOPPLER RADAR ESTIMATES INDICATING HIGH RAINFALL 
RATES AND POTENTIALLY SEVERAL INCHES OF RAIN IN MUCH OF THIS AREA. 

THERE HAVE BEEN LITTLE IN THE WAY OF REPORTS REGARDING ROADWAY 
WASHOUTS AND CLOSURES...MOST LIKELY BECAUSE THE HEAVIEST RAIN IS 
COMING DURING THE NIGHTTIME AND THE WORST MAY BE YET TO COME THIS 
EARLY MORNING. BE AWARE THAT YOU MAY BE THE FIRST TO DISCOVER A 
WASHOUT OR RISING RIVER LEVELS DUE TO THE LIGHT TRAFFIC ON THE ROADS 
AT NIGHT IN NORTHERN MINNESOTA. BE SURE TO REPORT ANY ROAD ISSUES TO 
YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT 
TO THE NATIONAL WEATHER SERVICE. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 4863 9310 4771 9307 4772 9104 4820 9102

$$

DAP
2 follow-up statements
000 
WGUS73 KDLH 190910
FFSDLH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
400 AM CDT WED SEP 19 2007

MNC075-137-191200-
ST. LOUIS MN-LAKE MN-
400 AM CDT WED SEP 19 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTHERN LAKE AND NORTHERN ST. LOUIS COUNTIES...

AT 357 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN OVER NORTHERN ST. LOUIS AND NORTHERN LAKE 
COUNTIES. MODERATE TO HEAVY RAINFALL WILL CONTINUE THROUGH THE EARLY 
MORNING HOURS...WITH RAINFALL RATES OF AROUND 1 INCH PER HOUR IN 
SPOTS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
ORR...TOWER...ELY...CRANE LAKE...BUYCK...BASSWOOD LAKE...SNOW BANK 
LAKE AND WINTON.

THE FLASH FLOOD WARNING WILL ALSO AFFECT THE BOUNDARY WATERS CANOE 
AREA WILDERNESS IN NORTHERN ST. LOUIS AND NORTHERN LAKE COUNTIES.

RAINFALL HAS BEEN HEAVY AT TIMES DURING THE OVERNIGHT AND THIS EARLY 
MORNING...WITH DOPPLER RADAR ESTIMATES INDICATING HIGH RAINFALL 
RATES AND POTENTIALLY SEVERAL INCHES OF RAIN IN MUCH OF THIS AREA. 

THERE HAVE BEEN LITTLE IN THE WAY OF REPORTS REGARDING ROADWAY 
WASHOUTS AND CLOSURES...MOST LIKELY BECAUSE THE HEAVIEST RAIN HAS 
FALLEN DURING THE OVERNIGHT HOURS. BE AWARE THAT YOU MAY BE THE 
FIRST TO DISCOVER A WASHOUT OR RISING RIVER LEVELS THIS MORNING 
BECAUSE OF THE LIGHT TRAFFIC ON THE ROADS OVERNIGHT IN NORTHERN 
MINNESOTA. BE SURE TO REPORT ANY ROAD ISSUES TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 4863 9310 4771 9307 4772 9104 4820 9102

$$

LILES
000 
WGUS73 KDLH 191139
FFSDLH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
634 AM CDT WED SEP 19 2007

MNC075-137-191150-
ST. LOUIS MN-LAKE MN-
634 AM CDT WED SEP 19 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN LAKE AND
NORTHERN ST. LOUIS COUNTIES...

DOPPLER RADAR INDICATES THAT THE HEAVIEST RAINFALL HAS MOVED OUT OF 
NORTHERN ST. LOUIS AND NORTHERN LAKE COUNTIES. THEREFORE THE FLASH 
FLOOD WARNING HAS BEEN CANCELLED.

HOWEVER...SOME RIVERS AND STREAMS MAY CONTINUE TO RISE THIS MORNING 
AS RUNOFF PERSISTS...SO CONTINUE TO WATCH FOR POSSIBLE FLOODING OF 
SMALL STREAMS OR RIVERS. 

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
DULUTH.

LAT...LON 4863 9310 4771 9307 4772 9104 4820 9102

$$

LILES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 7:38 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Sep 18, 7:38 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE DULUTH MN
738 PM CDT TUE SEP 18 2007

...MESOSCALE UPDATE CONCERNING MINI SUPERCELL AND TORNADO POTENTIAL
AND HEAVY RAINFALL/FLASH FLOOD POTENTIAL ALONG BRAINERD/GRAND
RAPIDS/ORR AXIS THROUGH MIDNIGHT...

PER LATEST OBJECTIVE ANALYSIS FIELDS..AXIS OF 1000 SURFACE BASED
CAPE HAS DEVELOPED ALONG AND JUST AHEAD OF THE SURFACE
FRONT..CO-LOCATED WITH DEEP LAYER SHEAR OF 40 KTS AND SURFACE TO 3
KM CAPE FROM 100-150 J/KG AND EXTREMELY LOW LCL HEIGHTS.

CONDITIONS APPEAR TO BE FAVORABLE FOR PERSISTENCE OF MINI SUPERCELLS
AND POSSIBLE TORNADOES ALONG THE FRONT FROM BRAINERD AND EMILY NNEWD
TO THE ORR AND COOK AREA FOR THE NEXT FEW HOURS. GREATEST THREAT
THROUGH 830 PM APPEARS TO BE WITH SMALL SUPERCELLS JUST NORTHEAST OF
GRAND RAPIDS AND STORM THAT APPEARS TO BE SLOWLY
STRENGTHENING/ORGANIZING TO THE WEST OF COOK.

IN ADDITION..DEVELOPING DEFORMATION ZONE CLEARLY EVIDENT IN REGIONAL
RADAR/SAT IMAGERY AHEAD OF APPROACHING S/W TROF AXIS APPEARS TO BE
PRIMARY FOCAL AREA FOR SUSTAINED FORCING FOR ASCENT.  COMBINATION OF
NEAR 2 INCH PW AMOUNTS FEEDING INTO THIS AREA..COMBINED WITH SKINNY
CAPE PROFILES..INCREASING FGEN FORCING AND LOW ECHO CENTROID ECHOES
ON RADAR INDICATE THAT 2-3 INCH/HOUR RAINFALL RATES CAN BE EXPECTED
THIS AREA UNDER ANY 40+ DBZ ECHOES FOR THE NEXT SEVERAL HOURS. A
COUPLE OF REPORTS OF MINOR FLOODING HAVE ALREADY BEEN RECEIVED FROM
SLOW MOVING SUPERCELL IN COLERAINE AREA.

A FLASH FLOOD WARNING HAS BEEN ISSUED FOR MUCH OF THIS AREA JUST ON
THE COOL SIDE OF SURFACE BOUNDARY IN ANTICIPATION OF EVOLVING HEAVY
RAIN EVENT.
 MILLER

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.
Hazardous weather outlook, Sep 18, 10:42 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1042 PM CDT TUE SEP 18 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-191030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
1042 PM CDT TUE SEP 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

LOCALLY HEAVY RAINFALL WILL CONTINUE ACROSS NORTHEASTERN MINNESOTA
AND NORTHWESTERN WISCONSIN OVERNIGHT...ALONG WITH AREAS OF
FLOODING. THE MAIN THREAT FOR FLOODING FOR THE REST OF THE NIGHT
REMAINS ACROSS PORTIONS OF THE ARROWHEAD. AREAS OF FOG WILL ALSO
BE FOUND OVERNIGHT...ESPECIALLY NEAR LAKE SUPERIOR. ALSO...A FEW
STORMS MAY CONTINUE TO BE STRONG OVERNIGHT WITH SMALL HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS OFF AND ON FROM WEDNESDAY NIGHT
THROUGH MONDAY...WITH A BREAK FROM FRIDAY NIGHT THROUGH SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

DAP

In the hours before

Local storm report, Sep 18, 10:14 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1014 PM CDT TUE SEP 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      1 E GRAND RAPIDS        47.23N 93.50W
09/18/2007                   ITASCA             MN   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED 2FEET TO 3FEET OF WATER OVER THE
            US HIGHWAY 169.

&&

SGOHDE
Local storm report, Sep 18, 11:40 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DULUTH MN
1140 PM CDT TUE SEP 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      1 E GRAND RAPIDS        47.23N 93.50W
09/18/2007                   ITASCA             MN   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED 2FEET TO 3FEET OF WATER OVER THE
            US HIGHWAY 169.

0800 PM     FLASH FLOOD      TACONITE                47.32N 93.36W
09/18/2007                   ITASCA             MN   LAW ENFORCEMENT

            MNDOT REPORT RELAYED THROUGH ITASCA COUNTY SHERIFF THAT
            HIGHWAY 169 UNDER 4 INCHES TO 7 INCHES OF WATER.

&&

SGOHDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:26 PM CDTFlash Flood WarningDLHAitkin, Cass, Crow Wing, Itasca3 hr
Sep 18, 7:26 PM CDTTornado WarningDLHItasca34 min
Sep 18, 8:27 PM CDTTornado WarningDLHSaint Louis33 min
Sep 18, 9:06 PM CDTFlash Flood WarningDLHSaint Louis4 hr
Sep 19, 1:10 AM CDTFlash Flood WarningDLHLake6 hr

Nearby

Flash Flood Warnings in Minnesota, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.